Alert archive / New York / Gale Watches in 2024

Gale Watch 1, NWS Buffalo, NY

January 7, 2024

NWS Buffalo, NY issued this gale watch at Jan 7, 2024, 1:11 PM EST. It took effect at Jan 9, 2024, 10:00 AM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 7, 2024, 1:11 PM EST (18:11 UTC)
In effect from
Jan 9, 2024, 10:00 AM EST
Expired
Jan 8, 2024, 3:32 AM EST
In force
Issued by
NWS Buffalo, NY

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this gale watch went out at Jan 7, 12:23 PM EST, 48 minutes earlier.

Area forecast discussion, Jan 7, 12:23 PM EST, 48 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1223 PM EST Sun Jan 7 2024

.SYNOPSIS...
First bigger widespread snow event in a while, at least for areas
from the Genesee Valley eastward, wraps up this afternoon with most
additional accumulating snow from here on out east of Lake Ontario.
A brief break tonight into Monday as high pressure crosses with
just some light lake effect snow showers. Then the next system
in a suddenly active pattern will bring the likelihood of damaging
winds Tuesday into Wednesday.

&&

.NEAR TERM /THROUGH MONDAY/...
Regional radar shows widespread snow fading out over western NY to
the Finger Lakes with light to moderate snow mainly east of Lake
Ontario. We'll tack on another inch or two east of Lake Ontario.
Storm totals overachieved for sure especially from Genesee Valley
eastward, including eastern portions of Rochester Metro. Reports
were commonly above 6 inches with amounts that will exceed 10 inches
by time this event ends this afternoon to the east of Lake Ontario.
Quite a different story over far western NY where most spots stayed
below 3 inches.

Into the rest of the afternoon, steady snow will diminish and end
east of Lake Ontario while just some scattered light snow or
flurries linger across rest of western NY to the Finger Lakes. This
as the primary sfc low continues to exit east off southern New
England. Will keep advisory going for now, but based on trends this
may be dropped early.

Tonight relatively quiet as low continues eastward and high pressure
briefly builds in from the western Great Lakes and Ohio Valley.
Forecast soundings still show moisture to 3kft with persistent NW
flow and sufficient over-water instability. One last shortwave moves
through in the departing mid-level trough. Retained chance pops
southeast of the lakes tonight into Monday morning, lingering
longest southeast of Lake Ontario. Rest of Monday will feature
mostly cloudy skies and temps will be on the rise, topping out in
the low to mid 30s.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
...Damaging Winds Possible During This Period...

This time frame will start off innocent enough...as an amplifying H5
ridge will cross our forecast area Monday night with fair dry
weather. Conditions will then significantly deteriorate going
forward.

An anomalously deep...near vertically stacked...storm system
churning over the mid Mississippi valley on Tuesday will take aim on
the Great Lakes region. An intense 70-80 knot low level jet
screaming northwards out ahead of this powerful system will cross
our forecast area during the afternoon. While a staunch inversion
will be in place between 3-5kft...the strongest winds are forecast
to be just under that level. This is very similar to the wind
profile from the Christmas blizzard of last year when the winds were
focused UNDER the inversion. A big difference though is that this is
a synoptic situation where there will be a large shield of fairly
steady pcpn to HOPEFULLY further lower that inversion. This will be
a significant unknown as to the effectiveness of the stabilizing
effects of that inversion. What is know though is that this event
will feature SOUTHEAST winds rather than a conventional southwest
flow. Trees grow with that typical flow taken into account...so this
will be a very ATYPICAL flow...especially away from the downslope
areas.

The threat will first be found in the lee of the Chautauqua ridge
close to Lake Erie Tuesday morning with winds increasing throughout
the day. The potential for damaging winds will then spread across
much of the rest of western New York during the midday and afternoon
with downslope areas and the higher terrain most at risk. Winds will
very likely gust to at least 50 mph in these areas...and there will
be the danger of winds exceeding 60 mph.

During the course of Tuesday night...the intense 70-80 knot low
level jet will slide to the east to the Eastern Lake Ontario region
as the offending storm system will slowly pass to our west. The
North country may be the area where the MOST DANGEROUS set up will
be found...as some guidance is suggesting that wind gusts could
accelerate to hurricane force down the north facing slopes of the
Tug Hill. Significant gusts will also be possible due to the
funnelling down the Black river valley. Again...it is hoped that the
forecast steady rain will minimize this intimidating scenario.

Taking all of this into account...a high wind watch will be issued
for the aforementioned areas. Due to the extreme intensity of the
low level jet...have also included all of the Finger Lakes region...
the remainder of the western Southern Tier...as well as a portion of
the IAG Frontier. The watch will generally run from Tuesday through
Tuesday night.

Along with the very real threat for damaging high wind gusts...the
storm system will dump a good deal of pcpn across the area. As the
deep area of low pressure approaches on Tuesday...light snow will
break out from southwest to northeast during the morning. Strong
warm advection will then prompt the snow to change to rain...
particularly over the western counties. The widespread rain will
persist through most of Tuesday night...however a dry slot working
in from the southwest should allow the steady pcpn to taper off as a
few showers late. QPF Tuesday and Tuesday will generally range from
0.75 to an inch. Snow at the onset is not expected to exceed an inch
or so...and the bulk of that will be across the higher terrain.

On Wednesday...the weakening upper level support for the large storm
will pass over our region...while the occluded sfc low will push
northwards into Quebec. A 40-50kt LLJ will maintain windy conditions
across the region in the wake of the sfc low...but the risk for
additional wind 'issues' should be more confined to the IAG
Frontier. Pcpn will be more showery in nature with deepening cold
air encouraging the pcpn to mix with then change to snow showers.
This will include some steadier lake effect snow east-northeast of
the lakes.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
***Active weather will likely continue during this period***

Weakening low pressure is advertised to further depart NNE off into
central Quebec Wednesday night. WSW flow and marginally colder air (-
7C/-8C) will potentially support some measure of lake effect snow
showers ENE of the lakes overnight. At this point...it does 'not'
look like we will see anything meaningful accumulation wise behind
the departing low due too relatively low inversion heights (~5-6k
feet), and also the lack of deep synoptic moisture extending into
the DGZ.

A brief lull in the action occurs Thursday morning-afternoon as
shortwave ridging passes through the region. A fast moving shortwave
trough originating out of the UT/WY/CO region will race across the
CONUS reaching the Lower Lakes by late Thursday afternoon into
Thursday evening. Again we are potentially looking at some snow
showers as this low passes by to the north of Lake Ontario Thursday
night. Another short-lived quiet weather day will likely occur
Friday ahead of what potentially could be a fairly significant storm
system as we head into the weekend.

A considerable amount of model uncertainty arises for the
aforementioned significant weekend storm. For example...the 12Z GFS
has a rapidly deepening low steaming northeast through the Ohio
Valley then passing directly over Lake Erie as it passes to our
west. This solution initially would deliver a mix bag of
precipitation transitioning over to all rain (significant amount),
followed by much colder air wrapping back in with lake effect and
possible strong gusty WNW winds Saturday night into Sunday. That
said...the ECMWF is much different as a low pressure system develops
over the deep south, and then rapidly deepens as it tracks to the
Mid-Atlantic states. This scenario would be an 'all' snow event and
possibly significant for parts of our region. Given the uncertainty
at this point have held NBM PoPs to likely and also did a mix of
rain-snow considering the different low tracks.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Steady snow over the area will diminish from west to east. ART will
be impacted by lower VSBY in snow while patchy MVFR VSBY occurs at
JHW and ROC into early afternoon. All sites will see IFR to lower
MVFR CIGS.

Tonight scattered snow showers will occur at JHW with MVFR VSBY at
times. Other locations will see dry weather. CIGS all areas will
remain MVFR and even IFR at JHW.

Outlook...

Monday...Mainly VFR with spotty leftover light snow showers and
flurries southeast of the lakes ending from west to east by early
afternoon.

Tuesday...Very Windy. Snow and rain developing in the morning...then
changing to mainly rain Tuesday afternoon and night. Flight
conditions deteriorating to MVFR/IFR.

Wednesday...Rain changing back to snow, with areas of MVFR/IFR.
Continued very windy.

Thursday and Friday...Chance of rain and snow showers. Mainly MVFR.

&&

.MARINE...
NW winds behind exiting system will increase to Small Craft Advisory
levels Lake Ontario into Monday, Hamlin Beach to Mexico Bay. This is
just the opening act in what will be a very active and turbulent
period on the lakes this week.

Large and deep low pressure shifts toward the Great Lakes on Tuesday
and crosses Ontario and Quebec on Wednesday. Ahead of the low, SE
winds will ramp up to Small Craft levels late Monday night through
daybreak Tuesday. The rest of Tuesday into Tuesday night will see SE
gales across most if not all the waters. Gusts on some of the waters
will reach storm force. Winds will begin to shift SW later Tuesday
night as the low moves to the north and northeast of lakes. After
winds briefly diminish early Wednesday morning, SW winds later
Wednesday could reach gale force again. Gale watches will be issued
to cover this increasing hazard Tuesday into early Wednesday.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Winter Weather Advisory until 7 PM EST this evening for
     NYZ005>008.
     High Wind Watch from Tuesday afternoon through Wednesday
     morning for NYZ006>008.
     High Wind Watch from Tuesday morning through late Tuesday
     night for NYZ010>014-021.
     High Wind Watch from Tuesday morning through late Tuesday
     night for NYZ019-020-085.
MARINE...Small Craft Advisory until 4 PM EST Monday for LOZ043-044.

&&

SYNOPSIS...JJR
NEAR TERM...JLA
SHORT TERM...RSH
LONG TERM...AR
AVIATION...JLA/JJR
MARINE...JLA
Hazardous weather outlook, Jan 7, 3:43 AM EST, 9 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
343 AM EST Sun Jan 7 2024

NYZ019-020-085-081000-
Chautauqua-Cattaraugus-Southern Erie-
343 AM EST Sun Jan 7 2024

...HIGH WIND WATCH IN EFFECT FROM TUESDAY MORNING THROUGH LATE
TUESDAY NIGHT...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ010>014-021-081000-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Allegany-
343 AM EST Sun Jan 7 2024

...HIGH WIND WATCH IN EFFECT FROM TUESDAY MORNING THROUGH LATE
TUESDAY NIGHT...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001>004-081000-
Niagara-Orleans-Monroe-Wayne-
343 AM EST Sun Jan 7 2024

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Strong winds with gusts up to 50 to 55 mph are possible Tuesday and
Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ005-081000-
Northern Cayuga-
343 AM EST Sun Jan 7 2024

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Strong winds with gusts up to 50 to 55 mph are possible from Tuesday
into early Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ006>008-081000-
Oswego-Jefferson-Lewis-
343 AM EST Sun Jan 7 2024

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...
...HIGH WIND WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH
WEDNESDAY MORNING...

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-081000-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
343 AM EST Sun Jan 7 2024

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LOZ042-062-081000-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
343 AM EST Sun Jan 7 2024

This Hazardous Weather Outlook is for portions of Lake Ontario.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LOZ043>045-063>065-081000-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
343 AM EST Sun Jan 7 2024

This Hazardous Weather Outlook is for portions of Lake Ontario.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Gale force winds are possible late Tuesday and Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

SLZ022-024-081000-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
343 AM EST Sun Jan 7 2024

This Hazardous Weather Outlook is for the New York waters of the
Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

JJR

In the hours before

Local storm report, Jan 7, 9:13 AM EST, 3 hours 58 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
913 AM EST Sun Jan 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     Snow             Oswego                  43.46N 76.50W
01/07/2024  M8.0 inch        Oswego             NY   Trained Spotter

&&
Local storm report, Jan 7, 9:51 AM EST, 3 hours 20 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
951 AM EST Sun Jan 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 AM     Snow             2 W Cleveland           43.24N 75.93W
01/07/2024  M9.9 inch        Oswego             NY   Public

&&
Local storm report, Jan 7, 10:01 AM EST, 3 hours 10 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
1001 AM EST Sun Jan 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 AM     Snow             1 ENE Fulton            43.32N 76.40W
01/07/2024  M9.5 inch        Oswego             NY   NWS Employee

&&
Local storm report, Jan 7, 10:03 AM EST, 3 hours 8 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
1003 AM EST Sun Jan 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1002 AM     Snow             West Carthage           43.98N 75.63W
01/07/2024  M4.0 inch        Jefferson          NY   Trained Spotter

&&
Local storm report, Jan 7, 10:58 AM EST, 2 hours 13 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
1058 AM EST Sun Jan 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 AM     Snow             Palermo                 43.36N 76.28W
01/07/2024  M7.8 inch        Oswego             NY   Public

1000 AM     Snow             Honeoye Falls           42.95N 77.59W
01/07/2024  M7.0 inch        Monroe             NY   Public

0810 AM     Snow             2 NW Palmyra            43.08N 77.25W
01/07/2024  M6.8 inch        Wayne              NY   Cocorahs

            Cocorahs station NY-WN-6 Palmyra 1.6 NW.

0944 AM     Snow             2 W Sodus               43.23N 77.10W
01/07/2024  M6.0 inch        Wayne              NY   Trained Spotter

1030 AM     Snow             2 SSE Fairport          43.07N 77.43W
01/07/2024  M5.7 inch        Monroe             NY   Broadcast Media

0930 AM     Snow             3 SW Natural Bridge     44.04N 75.54W
01/07/2024  M4.7 inch        Jefferson          NY   Trained Spotter

0700 AM     Snow             East Rochester          43.11N 77.49W
01/07/2024  M4.5 inch        Monroe             NY   Public

1010 AM     Snow             3 NE Holland            42.67N 78.51W
01/07/2024  M3.9 inch        Erie               NY   Trained Spotter

0900 AM     Snow             1 E Batavia             43.00N 78.15W
01/07/2024  M3.5 inch        Genesee            NY   Cocorahs

            Cocorahs station NY-GN-23 Batavia 1.4 E.

0800 AM     Snow             2 SE Glenwood           42.60N 78.64W
01/07/2024  M3.5 inch        Erie               NY   Cocorahs

            Cocorahs station NY-ER-63 Glenwood 1.5 SE.

&&
Local storm report, Jan 7, 11:27 AM EST, 1 hour 44 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
1127 AM EST Sun Jan 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 AM     Snow             3 NE West Valley        42.43N 78.58W
01/07/2024  M4.5 inch        Cattaraugus        NY   Trained Spotter

&&

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 7, 3:31 AM ESTHigh Wind WatchBUFAllegany, Cattaraugus, Chautauqua, Erie, Genesee, Jefferson and 5 more10 hr
Jan 7, 10:25 AM ESTSmall Craft AdvisoryBUF17 hr
Jan 7, 1:09 PM ESTHigh Wind WarningBUFAllegany, Cattaraugus, Cayuga, Chautauqua, Erie, Genesee and 10 more61 hr

Nearby

Gale Watches in New York, 2024Every gale watch in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.